Express Healthcare
Home  »  Interviews  »  Fainting can be a warning sign for arrythmia: Dr Ranjan Shetty

Fainting can be a warning sign for arrythmia: Dr Ranjan Shetty

1 217
Read Article
  • One in two people will faint at some time in their life. This may be the result of an arrythmia and shouldn’t be ignored. Out of the total causes of syncope, arrythmias contribute to 33 per cent of it, informs Dr (Prof) Ranjan Shetty, Consultant Interventional Cardiologist, Manipal Hospital, to Akanki Sharma

Tell us about the normal scenarios wherein a person can faint. How often does a person faint in India in comparison to other countries? Share some statistics.

Fainting or ‘Syncope’ is the sudden loss of consciousness. The American Heart Association defines syncope as a temporary loss of consciousness caused due to insufficient flow of blood to the brain. This occurs when the heart stops pumping enough oxygen into the brain resulting in low blood pressure. It is triggered by factors like sweating, overheating, dehydration, exhaustion or accumulation of blood in the legs due to a change in body position. The warning signs of syncope include palpitations in the heart, reeling of the head, giddiness, weakness, loss of energy and shortness of breath. One in two people will faint at some time in their life. This may be the result of an arrythmia and shouldn’t be ignored. Out of the total causes of syncope, arrythmias contribute to 33 per cent of it. The rate of pacemaker implants in our country is 25 pmp.

What can be the major causes of fainting, and in what ways can it turn fatal?

Fainting or syncope occurs when you lose consciousness for a short amount of time because your brain isn’t getting enough oxygen. This can be triggered by a number of factors, including fear or other emotional trauma, severe pain, a sudden drop in blood pressure, low blood sugar due to diabetes, hyperventilation, dehydration, standing in one position for too long, physical exertion in hot temperatures, straining during a bowel movement, consuming drugs or alcohol and seizures.

When you faint, you may have a fall and injure yourself, leading to fatal injuries and affecting a person for life. Fainting can also signal a heart disorder because it can be due to a cardiac cause. It can be a warning sign for arrhythmia caused by abnormal beating of the heart, leading to serious medical emergencies like cardiac arrest and stroke.

Any medications that can cause your blood pressure to drop and increase the chance of fainting?

Any blood pressure medications can cause this, the main culprits being alpha blockers and ACE inhibitors.

How can one prevent fainting, and what are the treatments available?

Syncope is diagnosed based on the patient’s history of fainting. The common methodology is to conduct a physical examination and electrocardiography (ECG). Syncope is caused by a variety of factors and the treatment depends on the exact cause. Therefore, accurate diagnosis of the underlying cause is important and the treatment should be determined and administered based on that. Syncope can be managed with lifestyle changes, medication and therapies depending on the gravity of the medical condition.

Share a brief on cardiac arrythmia. What are its causes and symptoms?

Cardiac arrythmia refers to abnormality in the electrical impulses that coordinate heartbeats. This results in the heart beating too slowly (bradycardia) or too rapidly (tachycardia). Arrhythmias are usually harmless, but if they are particularly abnormal, or result from a weak or damaged heart, they can lead to serious and fatal consequences. The risk factors for arrythmia include heart diseases, diabetes, stress, hyperthyroidism, hypertension, smoking and consumption of alcohol, among others. The warning signs comprise fainting, breathlessness, dizziness, fluttering in the chest, chest pain, light-headedness and sudden weakness.

Does Manipal Hospital have adequate resources to treat patients who are diagnosed with cardiac arrythmia?

Yes, we do have facilities at Manipal Hospitals to treat patients with cardiac arrhythmia. Any person experiencing episodes of fainting or syncope should consult a cardiologist immediately.

Can technology play a role in managing this disease? If yes, what would it be?

Medical devices such as a pacemaker and implantable cardioverter defibrillator (ICD) can help by continuously monitoring the heart’s electrical system and providing automatic correction when an arrhythmia starts to occur in a small proportion of patients. After evaluation of a patient with syncope, if the patient has syncope due to low heart rate, sudden drop of heart rate or increased heart rate, a pacemaker or an ICD can be used.

Anything important you would like to add?

There needs to be awareness among masses on why fainting can be fatal. Fainting should not be taken lightly and needs to be properly evaluated by an expert, preferably a cardiologist. On seeing someone faint or collapse, one should make the person lie flat, raise his legs, give a cardiac massage or hospitalise the patient depending upon the severity of the condition.

[email protected]

1 Comment
  1. Prasanth Nath says

    Arrhythmia may be caused by many different factors, including Coronary artery disease.,Electrolyte imbalances in your blood, changes in your heart muscle. Reducing high blood pressure,controlling cholesterol levels,losing excess weight, eating healthy, avoiding tobacco, exrecising regularly will prevent arrhythmia. Thankyou for sharing informative post.

Leave A Reply

Your email address will not be published.

Attend an exclusive webinar to know more about biomarkers in diagnosis & therapy management of heart failure.
Register Now
close-image
 Introducing Smart Autoinjector: Changing the paradigm of usability, cost & size
Know More?
close-image